Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Jellohno

thinking about going off the pill

Recommended Posts

[i wasn't sure which forum to post this in, so feel free to move if it fits best somewhere else]

[also this post speaks pretty openly about periods and other lady issues so if you are not interested in reading, consider yourself warned]

I'm thinking about going off the birth control pill after about five years on it. As a teenager, I had acne, but nothing severe - just normal zits here and there. They didn't bother me and I hardly noticed them. When I was 18, I went on Ortho tri-cyclen, and noticed no difference in my skin -- had a zit from time to time, nothing to write home about. my periods had never been really awful, but they did get lighter, more regular, and less crampy, which was all good news to me.

Then when I was about 19-20, I switched to the generic form of OTC and my body went nuts - I'd have a period every two weeks and I had this weird sweating problem, minutes after showering I'd be drenched in sweat. I went to campus health services and they switched me to Portia (aka Levora - it's an ethinyl estradiol and levonorgestrel pill, if that means anything to anyone). The sweating and weird periods were fixed, but this coincided with the beginning of my major, major breakouts. I've been breaking out on a daily basis, primarily around my mouth/chin/jaw, pretty much ever since (it's been three years, I'm now 23). I also suspect a link to some other issues, namely severe moodiness (the other day I cried at a fancy feast commercial, no joke), recurring uti's, and some hair loss. It's hard to say for sure, but I never had any of these problems before starting this pill.

Topicals have helped the acne, sure, but they've never solved the problem (I've tried EVERYTHING, including doing nothing but gentle cleansing) and eating a clean diet, exercise, no dairy, supplements, etc etc has never made any significant difference. I'm a healthy weight and live a healthy lifestyle.

I've had a nurse practitioner and a doctor both tell me that they haven't heard of a switch in birth control causing acne, but the timing seems too much of a coincidence to me. I just don't know what to do -- I've heard of people having horrible breakouts when coming off the pill, but I feel like I'll never know if this was what caused my problem in the first place if I don't try going off it. I don't need it for birth control purposes right now, for what that's worth.

anyway I just need advice and support. do you guys think it's worth a try? help!

Edited by Jellohno

Share this post


Link to post
Share on other sites
[i wasn't sure which forum to post this in, so feel free to move if it fits best somewhere else]

[also this post speaks pretty openly about periods and other lady issues so if you are not interested in reading, consider yourself warned]

I'm thinking about going off the birth control pill after about five years on it. As a teenager, I had acne, but nothing severe - just normal zits here and there. They didn't bother me and I hardly noticed them. When I was 18, I went on Ortho tri-cyclen, and noticed no difference in my skin -- had a zit from time to time, nothing to write home about. my periods had never been really awful, but they did get lighter, more regular, and less crampy, which was all good news to me.

Then when I was about 19-20, I switched to the generic form of OTC and my body went nuts - I'd have a period every two weeks and I had this weird sweating problem, minutes after showering I'd be drenched in sweat. I went to campus health services and they switched me to Portia (aka Levora - it's an ethinyl estradiol and levonorgestrel pill, if that means anything to anyone). The sweating and weird periods were fixed, but this coincided with the beginning of my major, major breakouts. I've been breaking out on a daily basis, primarily around my mouth/chin/jaw, pretty much ever since (it's been three years, I'm now 23). I also suspect a link to some other issues, namely severe moodiness (the other day I cried at a fancy feast commercial, no joke), recurring uti's, and some hair loss. It's hard to say for sure, but I never had any of these problems before starting this pill.

Topicals have helped the acne, sure, but they've never solved the problem (I've tried EVERYTHING, including doing nothing but gentle cleansing) and eating a clean diet, exercise, no dairy, supplements, etc etc has never made any significant difference. I'm a healthy weight and live a healthy lifestyle.

I've had a nurse practitioner and a doctor both tell me that they haven't heard of a switch in birth control causing acne, but the timing seems too much of a coincidence to me. I just don't know what to do -- I've heard of people having horrible breakouts when coming off the pill, but I feel like I'll never know if this was what caused my problem in the first place if I don't try going off it. I don't need it for birth control purposes right now, for what that's worth.

anyway I just need advice and support. do you guys think it's worth a try? help!

OMG was the Fancy Feast commercial the one where they guy proposes with a kitten wearing a collar tag that says "Marry Us".... I cried at that one too lol.

Anyway, I think that going off the BCP is a good decision for any woman. I believe it's very unhealthy to be on fake hormones. But I also think you should be on a healthy diet and get on a few supplements to help yourself ease off without too many side effects. I take Vitex and Evening Primrose oil to help regulate my period.... It is NOT a form of birth control though.

Anyway... hope that helps!!

Good luck!

Share this post


Link to post
Share on other sites

sooooo.. did you stop taking that pill? not sure you mentioned that or not.

they havent "heard' of it? isnt that what you are TELLING them??hahaha. they think science is something that happens in a lab, well, science is the investigation of real life, as it is, its going to take while before every combination of events can be documented. there is a possibility you are right in your beliefs, but equally possible you are wrong, but yes, they are right that a scientific study is the best way to confirm a belief, and provide a believable, objective, expert testimony. there are some medical professionals that have been nearly brainwashed by science,our knowledge of teh world is vastly incomplete, thats why science hasnt ended yet! but most understand whats up, generally speaking.

Edited by AutonomousOne1980

Share this post


Link to post
Share on other sites
I've had a nurse practitioner and a doctor both tell me that they haven't heard of a switch in birth control causing acne, but the timing seems too much of a coincidence to me.

What???? That's crazy!! I've heard hundreds of stories about people being prescribed various pills, apparently by trial and error, with some wreaking all kinds of havoc on them, and some being helpful. And they tell you they've never heard of it?

First of all, certain forms of progestin in pills are more androgenic/antiandrogenic than others which would clearly affect acne in many people. And there's the ratio of progestin to estrogen that varies, also a factor in estrogen dominance which affects acne. Obviously switching pills can impact acne.

And there's the issue with progestin, which is a synthetic form of progesterone, hormones and all kinds of health issues.

Share this post


Link to post
Share on other sites

It has been reported that when coming off the pill, you break out. But with good diet your hormones will elvel out within a few months. this is a great idea, the sooner the better.

Birth Control increase the risk of stroke, heart attack, and breast and pelvic cancers. Read into it but its awful for you. Get off the pill, and start with holistic way.

Share this post


Link to post
Share on other sites

lol yes tdot it was that commercial, glad I'm not alone :)

By "I haven't heard of it" I do think they meant "I haven't seen it in my other patients", which I suppose is valid -- I do trust this doctor generally, but have to take into account that just because it hasn't happened to any of her other patients doesn't mean it can't happen, period. I would be concerned, I guess, if I had a medical professional recommend something to me that she had a) never read in a study and b) never seen in other patients. (I'm sensitive to this issue because I'm in school to become an m.d. myself...I DO believe in science, seriously, but clinical trials can't test EVERYTHING...maybe one day I'll run a trial on this myself...)

anyway thanks everyone for the responses. I guess I don't have much to lose by trying it? I'm pretty clear right now from a combo of glycolic acid, benzaclin and minocycline and I'm scared of ruining it, but I know I can't keep up this routine forever and that the antibiotic components are eventually going to stop working...

Share this post


Link to post
Share on other sites
(I'm sensitive to this issue because I'm in school to become an m.d. myself...

Well, try to study more about nutrition and lifestyle's affect on the body and health than most MDs do.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes

×